Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Mar 21, 2003, 7:05 PM EST for Nassau County, Queens County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2003, 7:05 PM EST (00:05 UTC)
- Expired
- Mar 21, 2003, 7:45 PM EST
- In force
- 40 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
252 WUUS51 KOKX 220005 SVROKX NYC059-081-220045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 705 PM EST FRI MAR 21 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NASSAU COUNTY IN SOUTHEAST NEW YORK NORTHEASTERN QUEENS COUNTY IN SOUTHEAST NEW YORK * UNTIL 745 PM EST * AT 702 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BAYSIDE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PORT WASHINGTON AND MANHASSET AROUND 710 PM GLEN COVE AROUND 715 PM BROOKVILLE AROUND 720 PM OYSTER BAY AROUND 725 PM 5 MILES NORTH OF SYOSSET AND 5 MILES NORTH OF WOODBURY AROUND 730 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE GLEN OAKS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4092 7352 4079 7349 4081 7378
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:19 PM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Mar 21, 3:19 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 319 PM EST FRI MAR 21 2003 WEAK GRADIENT AND SOUTHERLY FLOW HAS BROUGHT THE FOG BACK INTO THE COASTAL AREAS. FOG WILL PERSIST INTO TONIGHT AS LOW TRACKS OVER THE AREA LATE TONIGHT AND LIFT AS WINDS SHIFT TO THE WEST. ISSUED DENSE FOG ADVISORY FOR TONIGHT FOR THE COASTAL AREAS. WITH CLEARING INLAND HAVE DESTABILIZED ACROSS PORTIONS OF THE LOWER HUDSON VALLEY AND THREAT OF SOME THUNDERSTORMS WILL CONTINUE IN THAT AREA. WILL ALSO MENTION ISOLATED THUNDERSTORMS IN THE NYC METRO AREA. AFTER LOW PASSES THROUGH AREA LATE TONIGHT....WEATHER WILL BE DRY INTO MIDWEEK AS RIDGING BUILDS INTO THE REGION. MARINE: CONTINUE ROUGH SEAS ON THE OCEAN TONIGHT. VISIBILITIES BELOW 1 NM IN FOG TONIGHT. .OKX... CT...DENSE FOG ADVISORY CTZ009>012-221200 NJ...NONE. NY...DENSE FOG ADVISORY NYZ077>081-221200 MARINE...SCA FOR ROUGH ON COASTAL WATERS...ANZ350-353-355.
Hazardous weather outlook, Mar 21, 6:20 AM EST, 12 hours 45 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-221300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 620 AM EST FRI MAR 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THROUGH TONIGHT A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THIS MORNING. SHOWERS AND POSSIBLE THUNDERSTORMS ARE EXPECTED FROM LATE TODAY UNTIL MIDNIGHT. IN ADDITION...THE MAHWAH RIVER AT SUFFERN NY (ROCKLAND COUNTY) CRESTED AT A LITTLE OVER FLOOD STAGE OVERNIGHT AND IS NOW RECEDING. A RIVER FLOOD WARNING HAS BEEN ISSUED FOR THE HOUSATONIC RIVER IN FAIRFIELD COUNTY CT FOR MINOR FLOODING TODAY AND SATURDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE TODAY AND EARLY TONIGHT. EKH
In the hours before
Local storm report, Mar 21, 6:03 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
603 PM EST FRI MAR 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM NEW PROVIDENCE NJ 1.75 INCH HAIL
03/21/03 UNION REPORTED BY
SPOTTERS
0530 PM UNION NJ .75 INCH HAIL
03/21/03 UNION REPORTED BY
SPOTTERS
0531 PM SHORT HILLS MALL SHORT HILLSNJ 1.00 INCH HAIL
03/21/03 ESSEX REPORTED BY
SPOTTERS
0531 PM LIVINGSTON NJ .75 INCH HAIL
03/21/03 ESSEX REPORTED BY
SPOTTERS
0540 PM WEST CALDWELL NJ .88 INCH HAIL
03/21/03 ESSEX REPORTED BY
SPOTTERS
0546 PM WEST PATERSON NJ .75 INCH HAIL
03/21/03 PASSAIC REPORTED BY
SPOTTERS
0547 PM PATERSON NJ .88 INCH HAIL
03/21/03 PASSAIC REPORTED BY
SPOTTERS
0550 PM WAYNE NJ .75 INCH HAIL
03/21/03 PASSAIC REPORTED BY
SPOTTERS
0550 PM NORTH CALDWELL NJ .75 INCH HAIL
03/21/03 SUSSEX REPORTED BY
SPOTTERS
METLocal storm report, Mar 21, 6:03 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NEW YORK NY
603 PM EST FRI MAR 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM NEW PROVIDENCE NJ 1.75 INCH HAIL
03/21/03 UNION REPORTED BY
SPOTTERS
0530 PM UNION NJ .75 INCH HAIL
03/21/03 UNION REPORTED BY
SPOTTERS
0531 PM SHORT HILLS MALL
SHORT HILLS NJ 1.00 INCH HAIL
03/21/03 ESSEX REPORTED BY
SPOTTERS
0531 PM LIVINGSTON NJ .75 INCH HAIL
03/21/03 ESSEX REPORTED BY
SPOTTERS
0540 PM WEST CALDWELL NJ .88 INCH HAIL
03/21/03 ESSEX REPORTED BY
SPOTTERS
0546 PM WEST PATERSON NJ .75 INCH HAIL
03/21/03 PASSAIC REPORTED BY
SPOTTERS
0547 PM PATERSON NJ .88 INCH HAIL
03/21/03 PASSAIC REPORTED BY
SPOTTERS
0550 PM WAYNE NJ .75 INCH HAIL
03/21/03 PASSAIC REPORTED BY
SPOTTERS
0550 PM NORTH CALDWELL NJ .75 INCH HAIL
03/21/03 ESSEX REPORTED BY
SPOTTERS
MET
CORRECTED NORTH CALDWELL COUNTYLocal storm report, Mar 21, 6:03 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NEW YORK NY
603 PM EST FRI MAR 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM NEW PROVIDENCE NJ 1.75 INCH HAIL
03/21/03 UNION REPORTED BY
SPOTTERS
0530 PM UNION NJ .75 INCH HAIL
03/21/03 UNION REPORTED BY
SPOTTERS
0531 PM SHORT HILLS MALL
SHORT HILLS NJ 1.00 INCH HAIL
03/21/03 ESSEX REPORTED BY
SPOTTERS
0531 PM LIVINGSTON NJ .75 INCH HAIL
03/21/03 ESSEX REPORTED BY
SPOTTERS
0540 PM WEST CALDWELL NJ .88 INCH HAIL
03/21/03 ESSEX REPORTED BY
SPOTTERS
0546 PM WEST PATERSON NJ .75 INCH HAIL
03/21/03 PASSAIC REPORTED BY
SPOTTERS
0547 PM PATERSON NJ .88 INCH HAIL
03/21/03 PASSAIC REPORTED BY
SPOTTERS
0550 PM WAYNE NJ .75 INCH HAIL
03/21/03 PASSAIC REPORTED BY
SPOTTERS
0550 PM NORTH CALDWELL NJ .75 INCH HAIL
03/21/03 ESSEX REPORTED BY
SPOTTERS
MET
CORRECTED TIME OF REPORT AT NEW PROVIDENCEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 7:31 PM EST | Severe Thunderstorm Warning | OKX | Rockland, Westchester | 44 min |
| Mar 21, 8:12 PM EST | Severe Thunderstorm Warning | OKX | Suffolk | 33 min |
| Mar 21, 8:45 PM EST | Severe Thunderstorm Warning | OKX | Putnam, Rockland, Westchester | 30 min |
| Mar 21, 9:17 PM EST | Severe Thunderstorm Warning | OKX | Suffolk | 43 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.